Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Been diagnosed with Auto-immune thyroiditis and treated for hypothyroidism. Sever stomach pain, lumbar spine hurts. What can be done?

User rating for this question
Very Good
Answered by

Practicing since : 1985
Answered : 45 Questions
I have recently been diagnosed with Auto-immune thyroiditis and have been treated for hypothyroidism for 7 or more years. My pain in hips have been going on since 2005 that have progressed to spinal pain and had C-4/5 and 5/6 discectomies with fusion in 2008. I have widespread pain that started about 2 years ago, shoulders, hips, mid-back, hips, knees and ankles and cramps in my feet. I am now experiencing severe abdominal pain with bowel movements where I feel like I'm going to pass out and then soft, mucous stools, yellow and "fluffy" at times. No blood. My lumbar spine hurts every day and worsening. Its a constant ache. My PMD diagnosed me with fibromyalgia before I was diagnosed with thyroiditis. I am so tired all the time and it takes me hours to move my body in the mornings. I also have some very minor swelling in my right ankle with minimal pain around the outer joint of the ankle. Worse on some days. I have facial swelling in the mornings. I have muscle wasting in my thighs. Everything I am experiencing makes it difficult for me to work. I am an ER nurse (nursing for 16 years in ICU and ER) and missing work. Please help! I am a 44 years old, caucasion, female.
Posted Tue, 22 May 2012 in Lupus
Follow-up: Been diagnosed with Auto-immune thyroiditis and treated for hypothyroidism. Sever stomach pain, lumbar spine hurts. What can be done? 12 minutes later
Main concern: I hurt too bad (sharp pain to hips) to exercise, but need to. Bending, standing, sitting are all painful. I have a three year old foster child and work 2 - 12 hour shifts a week now and I still feel like I can't go on.....Lexapro, Synthroid, Relafen, Vitamin D, XXXXXXX Norco 7.5/375 (for 5 years - 2 tabs a day), Singulair. Why the problems with abdominal pain so severe? Also had ulcerative colitis once that progressed to C-diff after prescription of Avelox for Chronic sinus infections. Thank you for listening.
Answered by Dr. Praveen Jadhav 4 hours later
You seem to be suffering from a lot of pain which is affecting your personal and professional life. You are requiring a number of pain killers and they don’t seem to be helping much.

Though fibromyalgia is a possibility, you should consider other possibilities as well. Fibromyalgia is very resistant to treatment. Lexapro, apart from helping depression, should work for fibromyalgia also. The drug of choice for fibromyalgia will be pregabalin and duloxetine.

However, I strongly suspect, you may be having something more than fibromyalgia. Your persistent spinal pain could be due to spondyloarthropathy. The strongest clue to this is your history of ulcerative colitis. Your abdominal pain, cramps and diarrhea could mean a recurrence of ulcerative colitis. However, you could get arthritis even in absence of active ulcerative colitis. This is called as IBD (inflammatory bowel disease) associated arthritis.

You need to confirm this with your rheumatologist. HLA B 27 if positivity in blood will be strongly suggestive of the diagnosis but is not necessary. Sulphasalazine will work remarkably well for the condition, especially for peripheral joints. It will be a good drug for ulcerative colitis as well. Recently available medication called biologicals give dramatic relief for spinal pain. However, either treatment has to be long term and under the supervision of a rheumatologist.

Hence, you need to suggest this diagnosis to your rheumatologist and get going.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor